Join ADHD Groups!

Click the arrows to expand each group category below

Parents of ADHD Children

ADD Adults

ADHD and Related Conditions

ADHD Professionals

ADHD Resources

Groups by Location

Parents of ADHD Children

Intuiv

I was wondering how other people’s children react to Intuiv.  I just started my 11 year old son on it, 2 mg. The doctor started the 2mg because he is a big kid.  He has been on it for about 3 days.  He is very drowsy.  I know this is a side effect of the medication and I was wondering how long it takes to get used to the medicine.  Do some kids never get used to it?  I feel really sad that I have to medicate him at all and this is making me feel worse.

Replies

Give it to him at night.  My son’s doctor told me to give it to him an hour before bed.  It helps my son sleep better every night.

Posted by cmullen17 on Oct 28, 2013 at 6:26pm

Well, first, stop feeling badly about medication. If you child had diabetes, would you feel guilty about insulin injections? Of course not. You might feel sad that your child is sick but it would never cross your mind to feel sad about choose to medicate. It wouldn’t even be a choice! I feel badly, too, but once I saw the difference our medication made, it convinced me that to not medicate would be worse.

Plus, all research shows that medication over the long haul improves a person’s ability to deal with the ADHD as an adult and lowers the chances of drug and alcohol abuse.

I think you mean Intuniv? We started with 1mg and my child’s personality changed dramatically, for the worse. She seemed depressed. Rarely smiled, lost all of her joie de vivre. Our doc took her off of it. It was meant to help with her anxiety while she took other ADHD medication.

Perhaps you can go to 1mg for a while so his body can adjust. I’d call the doctor and ask how long you should expect the drowsiness. There are so many medications out there that there is no reason you should have to settle.

Posted by momodoodle on Oct 28, 2013 at 6:30pm

Mine takes it at night, right before bedtime. 1mg. No issues. I agree that we as parents need to stop adding to the stigma of meds. If something is chemically missing in your body then why should you hesitate to add it? That said, as with all meds, it pays to be a very, very informed consumer. Hope it works out for you and your ETL.

Posted by AJGO on Oct 28, 2013 at 6:39pm

My son is 4 years old and he uses 2mg for the evenings and Methylphenidate 30mg during the day. The intuniv is a non stimulant. The other is a stimulant. I see the stimulant works a lot better.

Posted by vabronxboogie on Oct 28, 2013 at 7:22pm

We tried Intuniv for my daughter and she did nothing but sleep. We gave her 1mg at night for 1week then increased to 2mg. After 3 weeks of extreme lethargy we decided to stop, she just couldn’t do anything because she was so tired.

The literature says Intuniv is intended to work alongside a stimulant. My daughter was not taking a stimulant when she took Intuniv. I often wondered if the Intuniv would have made her less sleepy if a stimulant was in her system during the day as well?!? Does your son take it alone or does he also take a stimulant?

Posted by CBak on Oct 29, 2013 at 4:17am

My son does not take stimulants because he has anxiety and the stimulants should not be taken in his case because of that.  This was supposed to be his only ADHD medication.  I wonder if you are onto something about it needing to be taken with a stimulant.  I give this one week and then I am calling the doctor to see if there is something else we can do.  Thanks for all the comments.

Posted by americangothic95 on Oct 29, 2013 at 5:11am

My 6 year old son started taking intuniv 2mg without the stimulant. For 2 weeks all he did was sleep and when he was awake he had an increase in appetite. The doctor put him on focalin 5mg during the day and intuniv at night. He no longer falls asleep in school. We wanted to try intuniv to help increase his appetite because the stimulant takes it away. This seems to be working for us.

Posted by whitaker10 on Oct 30, 2013 at 1:27pm

Reply to this thread

You must be logged in to reply. To log in, click here.
Not a member? Join ADDConnect today. It's free and easy!

Not a member yet? Join here »


Important! User-Generated Content

The opinions expressed on ADDConnect are solely those of the user, who may or may not have medical training. These opinions do not represent the opinions of ADDConnect or ADDitude magazine. For more information, see our terms and conditions.